Alert archive / Georgia / Tornado Warnings in 2017

Tornado Warning 62, NWS Jacksonville, FL

May 23, 2017Wayne County, Georgia

NWS Jacksonville, FL issued this tornado warning at May 23, 2017, 7:38 PM EDT for Wayne County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2017, 7:38 PM EDT (23:38 UTC)
Expired
May 23, 2017, 8:02 PM EDT
In force
24 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Wayne County, GA

The radar

The Charleston,SC radar (KCLX), 134 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:45 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WFUS52 KJAX 232338
TORJAX
GAC305-240015-
/O.NEW.KJAX.TO.W.0062.170523T2338Z-170524T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
738 PM EDT TUE MAY 23 2017

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Northwestern Wayne County in southeastern Georgia...

* Until 815 PM EDT
    
* At 737 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Odum, or 8 miles northwest of Jesup, moving east
  at 40 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Odum and Doctortown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3176 8192 3175 8191 3173 8191 3171 8188
      3167 8185 3165 8181 3166 8181 3164 8179
      3163 8179 3162 8177 3161 8206 3169 8210
      3172 8205 3176 8193 3175 8193
TIME...MOT...LOC 2337Z 255DEG 33KT 3166 8202 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SHASHY
2 follow-up statements
704 
WWUS52 KJAX 232350
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
750 PM EDT TUE MAY 23 2017

GAC305-240015-
/O.CON.KJAX.TO.W.0062.000000T0000Z-170524T0015Z/
Wayne GA-
750 PM EDT TUE MAY 23 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR NORTH
CENTRAL WAYNE COUNTY...
    
At 750 PM EDT, a severe thunderstorm capable of producing a tornado 
was located near Doctortown, or just north of Jesup, moving east at 
40 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Doctortown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3176 8192 3175 8191 3173 8191 3171 8188
      3167 8185 3165 8181 3166 8181 3164 8179
      3163 8179 3162 8177 3162 8191 3171 8196
      3176 8193 3175 8193
TIME...MOT...LOC 2350Z 255DEG 33KT 3169 8188 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SHASHY
724 
WWUS52 KJAX 240002
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
802 PM EDT TUE MAY 23 2017

GAC305-240011-
/O.CAN.KJAX.TO.W.0062.000000T0000Z-170524T0015Z/
Wayne GA-
802 PM EDT TUE MAY 23 2017

...THE TORNADO WARNING FOR NORTH CENTRAL WAYNE COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However gusty winds are 
still possible with this thunderstorm.

A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.

LAT...LON 3176 8192 3175 8191 3173 8191 3171 8188
      3167 8185 3165 8181 3166 8181 3164 8179
      3163 8179 3162 8177 3162 8191 3171 8196
      3176 8193 3175 8193
TIME...MOT...LOC 0000Z 255DEG 33KT 3171 8178 

$$

SHASHY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 23, 3:14 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 23, 3:14 PM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
314 PM EDT Tue May 23 2017

.MARINE...

Updated to include small craft advisory for nearshore waters.

Rip Currents: Low risk through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  82  61  79 /  70 100  40  10
SSI  72  84  68  80 /  70 100  50  10
JAX  71  85  65  83 /  70 100  50  10
SGJ  71  84  67  82 /  70  90  60  20
GNV  70  82  65  81 /  70 100  60  10
OCF  72  81  67  82 /  70  90  60  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 8 PM this evening to 2 PM EDT Thursday
     for Coastal waters from Altamaha Sound to Fernandina Beach
     FL out 20 NM-Coastal waters from Fernandina Beach to St.
     Augustine FL out 20 NM-Coastal waters from St. Augustine to
     Flagler Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

&&

Struble
Hazardous weather outlook, May 23, 3:13 PM EDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
313 PM EDT Tue May 23 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-241915-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
313 PM EDT Tue May 23 2017

...TORNADO WATCH IN EFFECT FOR SE GA AND HAMILTON COUNTY FL...

...SMALL CRAFT ADVISORY IN EFFECT THROUGH THURSDAY...

...WIDESPREAD HEAVY RAINFALL POSSIBLE LATE TONIGHT THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight...

Tornado watch in effect for all of SE GA and HAMILTON COUNTY FL.

Potential exists for strong to severe storms through Tonight.

Small craft advisory in effect.

Widespread heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

An unusually strong late season frontal system will continue to
bring multiple rounds of widespread rain Wednesday and Wednesday
night. There is a slight risk of severe thunderstorms for all of
southeast Georgia and northeast Florida through Wednesday evening.
Localized flooding, damaging wind gusts, isolated tornadoes, and
hail will be possible.

Additional widespread rainfall amounts of 2 to 4 inches will be
possible through Wednesday night.

A small craft advisory is in effect through Thursday afternoon.
The strongest winds are expected Wednesday night and a Gale
Warning may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation IS REQUESTED.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, May 23, 6:11 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
611 PM EDT TUE MAY 23 2017

GAZ132-149-232300-
Atkinson GA-Coffee GA-
611 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND CENTRAL
ATKINSON COUNTIES UNTIL 700 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm over
Willacoochee, moving east at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Douglas, Pearson, Willacoochee and West Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.

LAT...LON 3167 8273 3134 8263 3122 8305 3123 8305
      3128 8303 3128 8305 3130 8305 3131 8306
      3133 8306 3134 8307 3136 8310 3138 8311
TIME...MOT...LOC 2211Z 248DEG 33KT 3136 8302

NELSON
Special weather statement, May 23, 6:55 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
655 PM EDT TUE MAY 23 2017

FLZ020-021-232345-
Hamilton FL-Suwannee FL-
655 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUWANNEE AND CENTRAL
HAMILTON COUNTIES UNTIL 745 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suwannee River State Park, moving east at 40 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Live Oak, Jasper, Suwannee Springs and Suwannee River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1100 PM EDT for northern
Florida.

LAT...LON 3029 8323 3031 8321 3032 8322 3033 8321
      3035 8321 3035 8319 3038 8319 3039 8317
      3041 8318 3042 8322 3046 8322 3058 8283
      3031 8281 3027 8324
TIME...MOT...LOC 2255Z 254DEG 35KT 3033 8320

NELSON
Special weather statement, May 23, 7:17 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
717 PM EDT TUE MAY 23 2017

GAZ133-135-232345-
Appling GA-Jeff Davis GA-
717 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN APPLING AND JEFF DAVIS
COUNTIES UNTIL 745 PM EDT...

At 717 PM EDT, Doppler radar was tracking a strong thunderstorm near
Snipesville, or near Hazlehurst, moving east at 45 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Hazlehurst, Graham, Plant Hatch, Snipesville, Denton and Pine Grove.

A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.

LAT...LON 3196 8238 3193 8232 3195 8231 3194 8228
      3190 8219 3191 8213 3189 8212 3190 8211
      3187 8211 3171 8277 3182 8282 3192 8268
      3193 8259 3196 8256 3195 8249 3195 8248
      3196 8250 3197 8248
TIME...MOT...LOC 2317Z 248DEG 39KT 3183 8271

SHASHY
Special weather statement, May 23, 7:22 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
722 PM EDT TUE MAY 23 2017

FLZ022-023-240000-
Columbia FL-Baker FL-
722 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER AND CENTRAL
COLUMBIA COUNTIES UNTIL 800 PM EDT...

At 722 PM EDT, Doppler radar was tracking a strong thunderstorm over
Columbia, or 8 miles south of Lake City, moving northeast at 30 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Lake City, Columbia, Sanderson, Watertown, Lulu and Olustee.

LAT...LON 3041 8233 3018 8218 3014 8232 3014 8246
      3011 8245 3010 8246 3002 8272 3011 8278
TIME...MOT...LOC 2322Z 241DEG 28KT 3008 8269

NELSON
Special weather statement, May 23, 7:24 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
724 PM EDT TUE MAY 23 2017

GAZ132-149-150-240000-
Ware GA-Atkinson GA-Coffee GA-
724 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...EASTERN
ATKINSON AND NORTHWESTERN WARE COUNTIES UNTIL 800 PM EDT...

At 724 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pearson, moving northeast at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Pearson, Dixie Union, Bickley, Millwood and Axson.

A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.

LAT...LON 3136 8288 3150 8260 3147 8260 3147 8252
      3133 8240 3119 8288 3131 8294
TIME...MOT...LOC 2324Z 246DEG 31KT 3128 8282

SHASHY
Special weather statement, May 23, 7:32 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
732 PM EDT TUE MAY 23 2017

FLZ020-022-240015-
Columbia FL-Hamilton FL-
732 PM EDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUMBIA AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 815 PM EDT...

At 732 PM EDT, Doppler radar was tracking a strong thunderstorm over
Suwannee Springs, moving east at 30 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1100 PM EDT for northern
Florida.

LAT...LON 3059 8257 3058 8246 3039 8246 3037 8289
      3039 8289 3038 8291 3046 8294
TIME...MOT...LOC 2332Z 256DEG 28KT 3040 8293

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:15 PM EDTSpecial Weather StatementJAXCoffee45 min
May 23, 2:17 PM EDTSpecial Weather StatementJAXBrantley, Ware43 min
May 23, 2:21 PM EDTSevere Thunderstorm WarningJAXCoffee39 min
May 23, 2:27 PM EDTSpecial Weather StatementJAXCamden48 min
May 23, 2:28 PM EDTSpecial Weather StatementJAXCharlton32 min
May 23, 2:34 PM EDTTornado WarningJAXCoffee26 min
May 23, 2:36 PM EDTSevere Thunderstorm WarningJAXEchols39 min
May 23, 2:44 PM EDTTornado WarningJAXBrantley31 min
May 23, 2:50 PM EDTSpecial Weather StatementJAXClinch40 min
May 23, 2:52 PM EDTTornado WarningJAXBacon, Coffee, Jeff Davis23 min
May 23, 3:00 PM EDTSevere Thunderstorm WarningJAXClinch30 min
May 23, 3:00 PM EDTTornado WarningJAXEchols26 min
May 23, 3:07 PM EDTSevere Thunderstorm WarningJAXClinch, Echols, Ware53 min
May 23, 3:15 PM EDTTornado WarningJAXAppling, Bacon, Jeff Davis30 min
May 23, 3:18 PM EDTSpecial Weather StatementJAXCoffee, Jeff Davis42 min
May 23, 3:21 PM EDTSpecial Weather StatementJAXEchols39 min
May 23, 3:22 PM EDTSpecial Weather StatementJAXWayne23 min
May 23, 3:24 PM EDTSevere Thunderstorm WarningJAXBacon, Ware36 min
May 23, 3:30 PM EDTTornado WarningJAXAppling, Bacon, Ware30 min
May 23, 3:42 PM EDTSpecial Weather StatementJAXClinch48 min
May 23, 3:46 PM EDTSevere Thunderstorm WarningJAXCharlton18 min
May 23, 3:48 PM EDTSevere Thunderstorm WarningJAXClinch, Echols, Ware20 min
May 23, 3:55 PM EDTSevere Thunderstorm WarningJAXAppling, Wayne35 min
May 23, 3:57 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee48 min
May 23, 4:00 PM EDTSpecial Weather StatementJAXPierce60 min
May 23, 4:05 PM EDTTornado WarningJAXAtkinson, Coffee25 min
May 23, 4:12 PM EDTSevere Thunderstorm WarningJAXAtkinson, Bacon, Clinch, Pierce, Ware48 min
May 23, 4:25 PM EDTTornado WarningJAXPierce, Wayne35 min
May 23, 4:28 PM EDTTornado WarningJAXBacon, Coffee, Ware32 min
May 23, 4:29 PM EDTSevere Thunderstorm WarningJAXCamden46 min
May 23, 4:36 PM EDTSevere Thunderstorm WarningJAXPierce, Ware27 min
May 23, 4:42 PM EDTTornado WarningJAXPierce, Wayne33 min
May 23, 4:53 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon14 min
May 23, 4:55 PM EDTSpecial Weather StatementJAXGlynn50 min
May 23, 4:58 PM EDTSpecial Weather StatementJAXBrantley32 min
May 23, 5:08 PM EDTSpecial Weather StatementJAXAppling37 min
May 23, 5:10 PM EDTSpecial Weather StatementJAXAppling50 min
May 23, 5:17 PM EDTSevere Thunderstorm WarningJAXBrantley, Camden, Glynn43 min
May 23, 5:19 PM EDTSpecial Weather StatementJAXWayne26 min
May 23, 5:50 PM EDTSevere Thunderstorm WarningJAXGlynn25 min
May 23, 6:11 PM EDTSpecial Weather StatementJAXAtkinson, Coffee49 min
May 23, 6:26 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Coffee49 min
May 23, 6:32 PM EDTTornado WarningJAXAppling, Bacon, Coffee28 min
May 23, 6:58 PM EDTTornado WarningJAXAppling, Bacon, Wayne47 min
May 23, 7:17 PM EDTSpecial Weather StatementJAXJeff Davis28 min
May 23, 7:24 PM EDTSpecial Weather StatementJAXAtkinson36 min
May 23, 7:46 PM EDTTornado WarningJAXAtkinson, Bacon, Pierce, Ware29 min

Nearby

Tornado Warnings in Georgia, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.